From Edmonton, Alberta, Canada:
My 36 year old husband was diagnosed with type 1 diabetes twenty one years ago, is on twice daily insulin, and yesterday he had his first seizure. He was acting hypoglycaemic and I was trying to give him glucose tabs when the seizure occurred. His blood sugar when tested by the paramedics was 3.4 mmol/L [61 mg/dl]. Is this something that can happen after so many years? Is it reasonable to think it may be linked to something else?
This has been a frequently asked question and implies that a lot of people are concerned about this issue. It is a serious thing to have a seizure. The fact that it occurred with symptomatic hypoglycemia suggests that it was related to hypoglycemia.
The seizures occur because glucose is the required fuel for the brain. Without it, you see dysfunction in the form of decreased reasoning, behavior changes, and even seizures. This problem of seizures becomes more common with a longer duration of diabetes because, with time, patients lose their ability to sense low blood sugars. This is often preceded by hypoglycemia unawareness which means low sugars are going on but are unrecognized. Therefore, when low symptoms occur, there is less time between symptoms and a severe reaction such as a seizure.
When your husband is evaluated by his physician, there will be the question of whether this seizure is associated with another illness. The fact that the seizure occurred with symptoms suggests hypoglycemia. However, an EEG to rule out a seizure focus, would not be a bad idea. The most important part of follow-up will be to work hard to reduce the frequency of low sugars that put him at risk for recurrent episodes. This is the part you really have to discuss with his physician, as it implies a very careful follow-up period.
Original posting 25 Oct 2001
Posted to Hypoglycemia
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.